WVAC 911: Struggling to death

Posted by:

The scene has played out before and been witnessed by many, but usually only in a movie or on an episode of Cops. The patient is naked or partially clothed and is sweating profusely. He is violent, unstoppable, has what seems like superhuman strength and is impervious to pain. The patient’s bizarre behavior came on suddenly, and he is confused, won’t follow commands to desist and is shouting and screaming. The patient is also violent against objects, especially glass.

To the untrained observer, the assumption is often made that the individual is acting this way because he is on drugs or mentally ill, which is an important part of the story. However, there is another concern that often gets lost, and that is the threat of cardiac arrest. Furthermore, what is so catastrophic is that the cardiac arrest caused by excited delirium syndrome (ExDS) is most often irreversible, and despite rapid and advanced efforts at resuscitation, these patients do not respond and are ultimately pronounced dead upon arrival at the hospital.

So what is happening physiologically in these individuals that leads to sudden and untreatable cardiac arrest? How can law enforcement and EMS providers help prevent patient fatality in cases of ExDS?

Excited delirium syndrome warning signs and pathophysiology include:

  • Agitation.
  • Unusual and persistent strength despite efforts to subdue.
  • Violence, especially toward glass.
  • Heavy sweating and removal of clothing.
  • Confusion, hallucinations and disorientation.
  • Irregular and rapid heartbeat.
  • High body temperature.

Contributing factors to ExDS include:

  • Cocaine and other illicit stimulants.
  • Mental illness and treatment medications.
  • Medication noncompliance.

Dopamine is a chemical in the brain that affects emotions, movements and sensations of pleasure and pain. Agents that block dopamine re-uptake, such as illegal drugs, misdosing of psychiatric prescription medication, or an inherent chemical imbalance in the brain where dopamine levels are too high are the main contributors to ExDS.

“Elevated levels of dopamine cause agitation, paranoia and violent behavior. Dopamine levels also affect heart rate, respiration and temperature control with elevation resulting in tachycardia (rapid heartbeat), tachypnea (rapid breathing) and hyperthermia (high body temperature). For this reason, hyperthermia is a hallmark of excited delirium,” writes Keith Wesley MD, FACEP in the February 2011 Journal of Emergency Medical Services.

In addition, the patient’s body builds up too much acid in the blood as a result of muscle activity and the resulting death of muscle tissue. This physiologic cascade ultimately leads to an imbalance in electrolytes, which can cause dysrhythmias. Electrolytes are the key to enabling the heart to beat in a normal rhythm. In fact, it is often the prolonged physical struggle with these patients by law enforcement that causes the deadly physiologic changes.

After adequate physical control is achieved, medical assessment and treatment are to be immediately initiated. And because cardiac arrest might occur suddenly, preparation for resuscitative intervention is critical. Cardiac arrest from ExDS is almost always fatal. Therefore, the goal of EMS care is to prevent the patient from arresting.

Pre-hospital care focuses on treating the increased metabolic activity, high body temperature and electrolyte imbalances, all of which can induce cardiac arrest in patients with ExDS. Treatments include cold packs, speaking in a calm voice, dimming light, and minimizing external stimuli as possible. Repeating vitals frequently, obtaining blood glucose and requesting an advanced life support intercept are all critical components in these cases. And perhaps the most important warning of all, like adults, children on psychiatric medications are at risk for the tragic consequences of ExDS.

This article also appeared  on the Wilton Bulletin